New Jersey, 2008

Winter Storm and Winter Weather in New Jersey, February 12 to 13, 2008

February 12 to 13, 2008 · NWS PHI · 18 events in 18 counties and zones

A protracted winter storm of snow, sleet and freezing rain affected northwest New Jersey and most of the Raritan River Basin from the late morning of the 12th into the morning of the 13th. A shorter duration wintry precipitation event affected the rest of the state on the afternoon and evening of the 12th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$200,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A protracted winter storm of snow, sleet and freezing rain affected northwest New Jersey and most of the Raritan River Basin from the late morning of the 12th into the morning of the 13th. A shorter duration wintry precipitation event affected the rest of the state on the afternoon and evening of the 12th.

The greatest combination of snow, sleet and ice affected Sussex, Warren and Morris Counties. The wintry mix led to a very slippery and protracted commute home from school and work. Many schools dismissed children early and cancelled after school activities. Slippery travel persisted through the morning of the 13th in far northwest New Jersey. Some schools either had delayed openings or were closed on the 13th in the northwest part of the state. Numerous accidents were reported. The winter weather led to power outages as ice laden trees, tree limbs and wires were knocked down. About 45,000 homes and businesses lost power, mainly in the northwest part of the state.

Precipitation started as snow during the late morning in the northwest part of the state and spread southeast during the afternoon. The snow quickly changed to sleet and freezing rain in the southeast part of the state and changed to that icy mixture by 6 p.m. EST in the southwest part of the state. The transition spread north through the rest of the state during the evening of the 12th. Precipitation changed to plain rain during the early evening of the 12th in the southeast part of the state and by late evening in the southwest part of the state. but, it took most of the overnight for this transition to occur across the northern half of the state. Snow and sleet accumulations ranged from one to four inches in the northern half of the state and around an inch or less elsewhere. Ice accretions ranged from one to two tenths of an inch in the southern half of the state to around half an inch in the northern half of the state.

In Sussex County, the wintry mix led to widespread problems. Twenty-one county roads had blockages due to downed trees and wires. Power outages were widespread, as JCP&L reported 30,000 customers in Sussex County lost power during the height of the storm. Most of the outages occurred in the Newton area and parts of Sparta. The Sussex Rural Electric Cooperative, which serves 12,000 members in the northern regions of the county, reported that the Highland Lakes and Barry Lakes sections of Vernon were the hardest hit (PSE&G reported nearly 4,000 customers lost power across northern New Jersey, with most outages occurring on February 12th). In Newton, a Department of Public Works truck sustained severe fire damage when live wires, weighted down by ice, fell on it on Overlook Road. The driver was uninjured. The Newton Memorial Hospital sustained leaks due to a build-up of snow and ice on the roof. Also in Newton, large trees were completely toppled over due to the ice build-up, with their root ball still attached. In Franklin Borough, trees were downed on Sterling Street. In Sparta, ice covered trees toppled over into some roads, even blocking some. In Morris County, several accidents were reported, including some vehicles which struck a utility pole. JCP&L reported less than 500 customers without power in the East Hanover area at 6:00 PM EST. On the 13th, in Boonton, Boonton Township and Montville, Boonton Avenue was closed for approximately an hour and a half on February 13th (reopened at 9:00 AM EST), because of black ice as well as flooding.

In the southwest part of the state in Camden County, the Admiral Wilson Boulevard, leading to the Ben Franklin Bridge, was closed in both directions due to numerous accidents around 5:00 PM EST on the 12th. The icy conditions contributed to a pileup on the Walt Whitman Bridge. County officials warned people to stay off of U.S. Route 130 due to treacherous conditions. In Cherry Hill, traffic around New Jersey State Route 70 was clogged due to icy conditions on the Interstate 295 on-ramps. The New Jersey Turnpike lowered the speed limit to 35 mph because of the weather, and lane closures occurred in Salem and Gloucester Counties. A stretch of New Jersey State Route 55 was closed in Mantua Township (Gloucester County) after a tanker truck carrying a hazardous material load slid due to slippery conditions and overturned. The ice became bad enough on the Commodore Barry Bridge that by 5:00 PM EST the Delaware River Port Authority closed the span between Chester, Pennsylvania and Bridgeport, New Jersey for more salting, which snarled traffic in the area. The Delaware Memorial Bridge between Salem County and Delaware was closed during the evening commute so highway crews could salt it. The speed limit was reduced to 25 mph on other Delaware River Bridges.

In the eastern part of the state, State Police at the Bass River and Sayreville barracks reported the heaviest volume of Garden State Parkway crashes occurred between Lacey (Ocean County) and Tinton Falls (Monmouth County). Toms River (Ocean County) police reported an estimated 30 motor vehicle accidents between 2:00 PM EST and 6:00 PM EST, and no significant injuries were reported. Numerous vehicle accidents were reported throughout Monmouth County. Numerous accidents were also reported in Middlesex and Somerset Counties, some of which included overturned vehicles and vehicles striking utility poles. No serious injuries were reported. The Milltown (Middlesex County) Board of Education postponed its public budget presentation and meeting due to the weather conditions.

In Cumberland County icy road conditions were blamed for multiple vehicle accidents through the city of Vineland. These accidents included three overturned vehicles in three separate accidents, which all occurred with the same hour during the afternoon of the 12th. Only some neck and back pain was reported related to a few of the total accidents.

Snow and sleet accumulations included 4.0 inches in Wantage (Sussex County) and Blairstown (Warren County), 3.5 inches in Butler (Morris County) and Hopatcong (Sussex County), 3.1 inches in Denville (Morris County), 3.0 inches in Hackettstown (Warren County), 2.5 inches in Whitehouse (Hunterdon County) and North Brunswick (Middlesex County), 2.3 inches in Branchburg (Somerset County), 2.1 inches in Hillsborough (Somerset County), 1.5 inches in Princeton (Mercer County), 1.0 inch in Colts Neck (Mercer County) and 0.3 inches in Mount Holly (Burlington County) and National Park (Gloucester County).

The wintry mix was caused by a low pressure system that emerged from northern Texas late in the day on the 11th. The low pressure system moved northeast into the lower Ohio Valley on the morning of the 12th and reached into Ohio by the early evening on the 12th. A secondary low pressure system formed on its warm frontal boundary over Delmarva on the evening of the 12th. This low pressure system tracked northeast toward New York City before dissipating overnight. Other low pressure systems continued to track north along this stalled frontal boundary which started to move east again later in the day on the 13th. These low pressure systems brought in sufficient warm air from the nearby Atlantic Ocean to raise surface temperatures above freezing by the morning of the 13th. The cold surface air was supplied by a fresh high pressure system that moved across nearby Canada and the New England States on the 12th before it exited to the east later that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 8:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 12, 8:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 AM EST TUE FEB 12 2008

.SYNOPSIS...
A LOW PRESSURE AREA WILL ORGANIZE OVER THE TENNESSEE VALLEY TODAY,
MOVE NORTHEAST OVER PENNSYLVANIA TONIGHT AND THEN MOVE OFFSHORE
WEDNESDAY AFTERNOON PULLING A COLD FRONT ACROSS OUR REGION.
HIGH PRESSURE WILL THEN BUILD OVER OUR AREA THURSDAY AND MOVE OFF
THE MID ATLANTIC COAST FRIDAY. A COLD FRONT IS FORECAST TO MOVE
THROUGH LATE FRIDAY NIGHT. AN AREA OF LOW PRESSURE IS THEN EXPECTED
TO FORM NEAR THE GULF COAST SATURDAY, THEN TRACK NORTHEASTWARD
TOWARD OUR REGION SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SENT OUT A QUICK UPDATE TO INCLUDE A MENTION OF FLURRIES THIS
MORNING IN THE LEHIGH VALLEY, SOUTHERN POCONOS AND NORTHWESTERN
NEW JERSEY. 88D INDICATES SOME LIGHT SNOW SHOWERS OR FLURRY
ACTIVITY ATTM. DRIER AIR IN THE LOWER PORTIONS OF THE ATMOSPHERE
WILL PREVENT ANY WIDESPREAD FLURRY OR SNOW SHOWER ACTIVITY UNTIL
THIS AFTERNOON.

THIS AFTERNOON, THE STEADIER PCPN WILL DEVELOP AS MOISTURE MORE
DIRECTLY ASSOCIATED WITH THE LOW FORMING OVER THE TENNESSEE VALLEY
HEADS THIS WAY. TEMPERATURE PROFILES INDICATE SNOW WILL FORM IN
ALL AREAS EXCEPT FROM DOVER DEL SOUTHWARD WHERE RAIN WILL DEVELOP.
HOWEVER, EVEN SOUTH OF DOVER DEL, THERE COULD BE SOME SNOW AT THE
ONSET.

DURING THE AFTERNOON, WARM ADVECTION WILL INITIALLY WARM THE
ATMOSPHERE ALOFT, WHILE COLD AIR REMAINS DAMMED AT THE SFC. THIS
MEANS, MELTING OF SNOW TO RAIN ALOFT THEN AS IT FALLS BACK THROUGH
THE COLDER AIR IT REFREEZES INTO SLEET OR FREEZING RAIN. THE MAV
TEMPS AS WELL AS THE LAMP TEMPS HAVE A PRETTY GOOD HOLD ON THE
TIMING THAT THE TEMPS MOVE ABOVE FREEZING AND CHANGE THE FREEZING
PCPN TO PLAIN RAIN.

ALL MODELS FCST OVER 3/4 INCH OF LIQUID PCPN EQUIVALENT
SUPPORTING THE WINTER STORM WARNINGS THAT HAVE BEEN ISSUED, SINCE
EVEN AFTER THE SNOW FALLS, THERE SHOULD BE ENOUGH FREEZING RAIN TO
SUPPORT THE ISSUED WARNINGS NORTH AND WEST OF PHL AND THE
ADVISORIES FOR NE MD/ NRN DE/ EXTREME SE PA AND FOR SOUTHERN NJ.

IN MORE SPECIFIC TERMS, MOSTLY SNOW WILL FALL NORTH OF PHL THIS
AFTN THEN CHANGES TO FZRA EARLY TNGT. LATE TNGT, THE FZRA CHANGES
TO RAIN IN SE PA AND CENTRAL NJ, BUT THE CHANGE TO RAIN IS DELAYED
FARTHER NORTH UNTIL WED MORNING.

IN EXTREME SE PA, SOUTHERN NJ, NE MD AND NRN DEL, SNOW DEVELOPS
THIS AFTN THEN CHANGES TO FZRA AND SLEET THIS EVENING AND THEN TO
RAIN LATE THIS EVENING.

SNOWFALL AMOUNTS OF 3-5 INCHES ARE FORECAST FOR THE POCONOS AND
NW NJ WITH 1-3 INCHES DOWN TO N/W OF PHL. PHL AND THE NEARBY
SUBURBS MIGHT SEE AN INCH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS MENTIONED ABOVE...THE PCPN SHOULD BECOME RAIN THROUGHOUT THE
REGION WEDNESDAY. SOME OF THIS RAIN MAY BE HEAVY AND CAUSE
FLOODING OF POOR DRAINAGE AREAS BEFORE TAPERING OFF TO RAIN OR
SNOW SHOWERS NORTH AS A COLD FRONT MOVES THROUGH. THE RAIN WILL
CONTINUE INTO THE EVENING BEFORE TAPERING OFF TO SCATTERED SHOWERS
OVER SOUTHEAST PA, AND FOR NJ/DE AND NE MD. AS THE COLDER AIR
MOVES IN FROM THE NW, SOME SNOW MIGHT DEVELOP OVER AREAS TO THE SE
OF PHL, BUT MORE LIKELY WILL BE SCATTERED RAIN OR SNOW SHOWERS AS
DRIER AIR MOVES IN FROM THE NW. FINALLY, LATE WEDNESDAY NIGHT, DRY
AIR SPREADS THROUGHOUT THE AREA. GUIDANCE TEMPS WERE ACCEPTED.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE SHARP SHORT WAVE MOVES OFF THE COAST EARLY THURSDAY AND A ZONAL
FLOW DEVELOPS OVER THE REGION, BUT BACKS SLIGHTLY TO THE SOUTHWEST
AS A LOW FORMS IN THE SOUTHERN BRANCH OVER THE FOUR CORNERS REGION.
MEANWHILE, THE NORTHERN BRANCH IS TRYING TO PUSH DOWN THROUGH THE
GREAT LAKES BY FRIDAY.

THE SURFACE REFLECTIONS WILL BE HIGH PRESSURE OVER THE CWA ON
THURSDAY AND MOVING OFFSHORE BY FRIDAY. A LOW AT THE FOUR CORNERS
WILL HAVE A SURFACE FRONT EXTENDING NORTHEAST TO A LOW OVER THE GREAT
LAKES. THE NORTHERN BRANCH WILL PUSH THE LOW INTO EASTERN CANADA ON
FRIDAY WITH THE SURFACE FRONT MOVING INTO PENNSYLVANIA. VERY SHARP
THICKNESS PATTERN SETS UP WITH SOME LIGHT PRECIPITATION MOVING INTO
OUR NORTHERN ZONES BY FRIDAY AFTERNOON THEN SPREADING OVER THE
ENTIRE CWA DURING THE DAY FRIDAY. TEMPERATURES START OUT VERY COLD
IN THE MORNING FRIDAY AN RISE ABOVE FREEZING EVEN IN THE POCONOS. AS
THE COLD FRONT IS PUSHED THROUGH, A CHANGEOVER TO SNOW SHOWERS AND
MIXED RAIN/SNOW FARTHER BEFORE ALL RAIN ACROSS THE SOUTHERN TIER
COUNTIES.

HIGH PRESSURE WILL BUILD OVER THE CWA LATE SATURDAY AND THE
PRECIPITATION MAY END BRIEFLY, BUT THE SOUTHERN BRANCH WILL BECOME
VERY ACTIVE SPAWNING A LOW OVER THE GULF COAST STATES WITH A RICH
GULF FEED THAT QUICKLY SPREADS NORTHEAST BY SUNDAY MORNING.
TEMPERATURES WILL BE BORDERLINE SO THERE WILL BE SOME CHANCY SNOW
SHOWERS ACROSS THE NORTHERN HALF OF THE CWA. BY LATE SUNDAY THE
PRIMARY LOW WILL MOVE INTO THE OHIO VALLEY WITH A SECONDARY LOW
TRYING TO FORM OVER THE OUTER BANKS. AS HAS BEEN THE CASE ALL
WINTER, THE TWO WILL MOVE IN TANDEM TO THE NORTHEAST SPREADING SOME
HIGHER VALUE QPF INTO THE REGION LATE SUNDAY INTO MONDAY WHICH WILL
EVENTUALLY CHANGE OVER TO RAIN. AMPLIFYING TROUGH DIGS DOWN THROUGH
THE OHIO VALLEY KICKING THE SYSTEMS OFF TO THE NORTHEAST AND AWAY
FROM THE REGION BY MONDAY MORNING. SOME INSTABILITY SNOW SHOWERS
WILL CONTINUE FOR A PART OF THE DAY MONDAY WITH COLDER TEMPERATURES
RETURNING.

TEMPERATURES THROUGH THIS PERIOD WILL BE RECOVERING FROM THIS RECENT
COLD SNAP ON TUESDAY, RISE TO 7 DEGREES ABOVE NORMAL BY FRIDAY THEN
DROP 10 DEGREES BELOW SATURDAY AND THEN SLOWLY RETURN TO NEAR NORMAL
NEXT THREE DAYS.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THE RIDGE OF HIGH PRESSURE AT THE SURFACE WAS OVER THE AREA EARLY
THIS MORNING, AND WARM ADVECTION CLOUDS AND EVEN SOME LIGHT SNOW
ALONG THE MASON-DIXON LINE FORMED OVERNIGHT JUST TO THE WEST OF THE
HIGHS AXIS. THIS ACTIVITY SEEMED TO BE WEAKENING AS IT APPROACHED
THE LOWER DELAWARE VALLEY, BUT THERE COULD BE A FEW FLURRIES OR
AREAS OF LIGHT SNOW EARLY THIS MORNING JUST TO THE WEST OF, OR EVEN
IN THE VICINITY OF, PHILADELPHIA. VISIBILITIES AT THE MAJOR TAF
SITES SHOULD BE MAINLY VFR EARLY THIS MORNING, THOUGH.

A LOW PRESSURE SYSTEM WILL APPROACH FROM THE SOUTHWEST DURING TODAY,
WITH PRECIPITATION BEGINNING IN EARNEST THIS AFTERNOON. SNOW IS
FORECAST TO DEVELOP BY 18Z OR SO, WITH CONDITIONS LOWERING TO
MARGINAL VFR EARLY AND THEN (FAIRLY RAPIDLY) TO IFR LATER IN THE
AFTERNOON (IN THE 20Z TO 22Z TIME FRAME) AS SNOW BECOMES HEAVIER AND
STEADIER BY LATE AFTERNOON. THERE IS A CHANCE THAT CONDITIONS COULD
LOWER TO IFR EARLIER IN THE AFTERNOON, IF THE SNOW IS HEAVIER
INITIALLY.

AS WARMER AIR DRIVES INTO THE AREA (INITIALLY ALOFT), PRECIPITATION
SHOULD MIX WITH SLEET AND EVENTUALLY RAIN UNFORTUNATELY, SURFACE
TEMPERATURES ARE LIKELY TO REMAIN AT OR JUST BELOW FREEZING AT LATE
AFTERNOON AND EARLY EVENING, SO THERE COULD BE A PERIOD OF FREEZING
RAIN WHICH WOULD FURTHER DEGRADE THE DETERIORATED CONDITIONS AT THE
SOUTHERN TAF SITES (FAIRLY BRIEFLY) AND ESPECIALLY THE CENTRAL TAF
SITES. WARMER AIR ENTERING FROM THE SOUTH SHOULD TURN THE FROZEN
THEN FREEZING PRECIPITATION OVER TO LIQUID RAIN WITH ABOVE FREEZING
TEMPERATURES EARLY IN THE EVENING, IN THE 23Z TO 02Z PERIOD (PERHAPS
CLOSER TO 04Z FOR KTTN). ABOVE FREEZING SURFACE CONDITIONS MAY NOT
MATERIALIZE AT KRDG AND ESPECIALLY KABE UNTIL WELL AFTER MIDNIGHT.

IFR CONDITIONS WILL CONTINUE OVERNIGHT TUESDAY NIGHT.

BEYOND THE TAF VALID PERIOD...IFR CONDITIONS WEDNESDAY MAY IMPROVE
TO MARGINAL VFR LATE IN THE DAY, THEN TO VFR WEDNESDAY NIGHT BEFORE
CLEARING BY THURSDAY MORNING, AS NEARING HIGH PRESSURE EXERTS ITS
INFLUENCE AND CONTINUES INTO FRIDAY, BEFORE ANOTHER WARM FRONT
APPROACHES.

&&

.MARINE...
WINDS AND WAVES WILL BE BUILDING IN ADVANCE OF THE APPROACHING LOW
PRESSURE SYSTEM THIS AFTERNOON, AND SMALL CRAFT ADVISORY CONDITIONS
SHOULD BE OCCURRING BY OR SHORTLY AFTER DARK, AS THE 00Z WAVEWATCH
RUN BUILDS THE SEAS (ON THE OCEAN ANYWAY) TO 5 FEET. WINDS MAY DROP
A BIT WEDNESDAY BEFORE PICKING BACK UP WEDNESDAY NIGHT, AS THE LOW
IS IN THE AREA AND THE GRADIENT RELAXES. SEAS BUILD SUBSTANTIALLY TO
8 FEET AND POSSIBLY TO 10 FEET OFFSHORE TONIGHT, AND CONTINUE
WEDNESDAY (MAYBE A LITTLE DROP-OFF WITH THE AFOREMENTIONED LESS
WIND, IF THAT HAPPENS) AND EVEN INTO WEDNESDAY NIGHT, AND THE
ADVISORY WILL BE CONTINUED THROUGH WEDNESDAY NIGHT. ADVISORY SEAS
MAY LINGER INTO THURSDAY. THE SMALL CRAFT ADVISORY WILL BE ISSUED
FOR BOTH DELAWARE BAY MARINE ZONES AS WELL, AS WIND GUSTS WILL ALSO
BE AT ADVISORY LEVELS (ESPECIALLY WEDNESDAY NIGHT), ALTHOUGH THE
ONSET OF ADVISORY CONDITIONS IS FORECAST TO BE DELAYED A FEW HOURS
FOR THE UPPER BAY EARLY THIS EVENING.

OTHERWISE, HIGH PRESSURE IS SCHEDULED TO RETURN LATER WEDNESDAY
NIGHT AND THURSDAY. A WARM FRONT MAY MOVE THROUGH FRIDAY WITH THE
ASSOCIATED COLD FRONT LATE FRIDAY NIGHT OR EARLY SATURDAY. AN AREA
OF LOW PRESSURE IS EXPECTED TO FORM NEAR THE GULF COAST SATURDAY,
THEN TRACK NORTHEASTWARD TOWARD OUR REGION SUNDAY INTO MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 9 AM EST
     WEDNESDAY FOR PAZ054-055-060>062.
     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST
     THIS EVENING FOR PAZ070-071.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 2 AM EST
     WEDNESDAY FOR PAZ067>069.
NJ...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 9 AM EST
     WEDNESDAY FOR NJZ001-007>010.
     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST
     THIS EVENING FOR NJZ013-014-016>023-026-027.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 2 AM EST
     WEDNESDAY FOR NJZ012-015.
DE...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST
     THIS EVENING FOR DEZ001.
MD...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST
     THIS EVENING FOR MDZ008-012.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM EST
     THURSDAY FOR ANZ431-450>455.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 5 AM EST
     THURSDAY FOR ANZ430.

&&

SYNOPSIS...STAUBER
NEAR TERM...MIKETTA/STAUBER
SHORT TERM...STAUBER
LONG TERM...EBERWINE
AVIATION.../
MARINE.../
Hazardous weather outlook, Feb 12, 3:21 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 AM EST TUE FEB 12 2008

NJZ001-007>010-PAZ054-055-060>062-130830-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-
321 AM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ON WEDNESDAY...AFTER THE FREEZING RAIN CHANGES TO RAIN, THE RAIN
COULD BE HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-015-PAZ067>069-130830-
MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS-
321 AM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 2 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...RAIN COULD BE HEAVY AT TIMES AND THIS MIGHT CAUSE
FLOODING IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-NJZ013-014-016>023-026-027-PAZ070-071-130830-
NEW CASTLE-CECIL-KENT MD-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
321 AM EST TUE FEB 12 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...RAIN COULD BE HEAVY AT TIMES AND THIS MIGHT CAUSE
FLOODING IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ015-019-020-NJZ024-025-130830-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
321 AM EST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...RAIN COULD BE HEAVY AT TIMES AND THIS MIGHT CAUSE
FLOODING IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-130830-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
321 AM EST TUE FEB 12 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-130830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
321 AM EST TUE FEB 12 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 6 winter storm. Local standard time, as filed.

Winter Storm, Sussex

When
February 12, 10:00 AM EST to February 13, 6:00 AM EST
Where
Sussex forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 12, 11:00 AM EST to February 13, 4:00 AM EST
Where
Warren forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
February 12, 11:00 AM EST to February 13, 4:00 AM EST
Where
Morris forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Hunterdon

When
February 12, 12:00 PM EST to February 13, 2:00 AM EST
Where
Hunterdon forecast zone
Reported by
Trained Spotter
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Storm, Somerset

When
February 12, 12:00 PM EST to February 13, 2:00 AM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
February 12, 12:00 PM EST to February 13, 12:00 AM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
February 12, 12:00 PM EST to 11:00 PM EST
Where
Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
February 12, 12:00 PM EST to 11:00 PM EST
Where
Western Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Eastern Monmouth

When
February 12, 12:00 PM EST to 10:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
February 12, 12:00 PM EST to 11:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
February 12, 12:00 PM EST to 10:00 PM EST
Where
Camden forecast zone
Reported by
Trained Spotter
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
February 12, 12:00 PM EST to 9:00 PM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Salem

When
February 12, 12:00 PM EST to 8:00 PM EST
Where
Salem forecast zone
Reported by
Trained Spotter
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
February 12, 1:00 PM EST to 10:00 PM EST
Where
Western Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
February 12, 2:00 PM EST to 9:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ocean

When
February 12, 3:00 PM EST to 8:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Cumberland

When
February 12, 3:00 PM EST to 7:00 PM EST
Where
Cumberland forecast zone
Injuries
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
February 12, 5:00 PM EST to 6:00 PM EST
Where
Western Atlantic forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82564, 82565, 82566, 82621, 82622, 82623, 82625, 82626, 82627, 82632, 82634, 82635, 82637, 82630, 82631, 82629, 82639, 82640.